Alert archive / Hawaii / Flash Flood Warnings in 2016
Flash Flood Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 24, 2016, 10:22 PM HST for Kauai County, Hawaii. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2016, 10:22 PM HST (08:22 UTC)
- Expired
- Mar 25, 2016, 4:15 AM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 25, 12:30 AM HST | FLASH FLOOD | 1 E Hanalei, HI | HANALEI STREAM BRIDGE CLOSED DUE TO FLASH FLOODING. |
| Mar 25, 4:12 AM HST | FLOOD | Wailua, HI | FLOODING ON KUAMOO ROAD CAUSED TOURISTS TO EVACUATE THEIR VEHICLE DUE TO WATER COVERING ROADWAY FROM WAILUA RIVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 128 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 8.4 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
875
WGHW50 PHFO 250822
FFWHFO
HIC007-251115-
/O.NEW.PHFO.FF.W.0001.160325T0822Z-160325T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1022 PM HST THU MAR 24 2016
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 115 AM HST
* AT 1015 PM HST...RADAR INDICATED HEAVY SHOWERS AND THUNDERSTORMS
OVER MUCH OF THE ISLAND. THESE SHOWERS AND STORMS ARE TRACKING
TOWARD THE NORTHEAST AROUND 20 MPH. THE HANALEI STREAM GAGE IS
SHOWING WATERS LEVELS ABOVE 7.5 FEET. RAINFALL RATES UP TO 2 TO 3
INCHES PER HOUR WILL PERSIST OVER THE NEXT FEW HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
HANALEI...LIHUE...KALAHEO...PRINCEVILLE...KILAUEA...
WAILUA HOMESTEADS...POIPU...MOLOAA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 115 AM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2196 15967
2198 15976 2202 15979 2206 15979 2216 15971
2223 15956 2221 15950 2223 15949 2224 15940
$$
GIBBS/FOSTER2 follow-up statements
650
WGHW70 PHFO 250940
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1140 PM HST THU MAR 24 2016
HIC007-251115-
/O.CON.PHFO.FF.W.0001.000000T0000Z-160325T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
1140 PM HST THU MAR 24 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM HST FOR THE
ISLAND OF KAUAI IN KAUAI COUNTY...
AT 1134 PM HST...RADAR AND RAIN GAGES INDICATED HEAVY SHOWERS AND
THUNDERSTORMS CONTINUING TO PERSIST OVER THE ENTIRE ISLAND. THESE
SHOWERS AND THUNDERSTORMS CONTINUE TO FILL IN OVER THE ISLAND AND
TRACK TOWARD THE NORTHEAST AROUND 20 MPH. THE HANALEI STREAM GAGE
HAS TAPERED OFF AROUND 7.5 FEET. EMERGENCY MANAGERS REPORT THE
HANALEI BRIDGE IS OPEN BUT WATER IS NEARING THE BANKS. RAINFALL
RATES UP TO 2 TO 3 INCHES PER HOUR WILL CONTINUE OVER THE NEXT
COUPLE OF HOURS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
ALL OF THE ISLAND OF KAUAI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 115 AM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2196 15967
2198 15976 2202 15979 2206 15979 2216 15971
2223 15956 2221 15950 2223 15949 2224 15940
$$
FOSTER286
WGHW50 PHFO 251105
FFWHFO
HIC007-251415-
/O.EXT.PHFO.FF.W.0001.000000T0000Z-160325T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
105 AM HST FRI MAR 25 2016
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 415 AM HST
* AT 100 AM HST...RADAR AND RAIN GAGES INDICATED HEAVY SHOWERS AND
THUNDERSTORMS CONTINUING TO PERSIST OVER THE ENTIRE ISLAND. THESE
SHOWERS AND THUNDERSTORMS CONTINUE TO FILL IN OVER THE ISLAND AND
TRACK TOWARD THE NORTHEAST AROUND 20 MPH. EMERGENCY MANAGERS HAVE
CLOSED THE HANALEI BRIDGE DUE TO FLASH FLOODING. GAGES AT THE
NORTH AND SOUTH FORKS OF THE WAILUA RIVER ARE ALSO RAPIDLY RISING
AND MAY PRODUCE FLASH FLOODING IN THE WAILUA AREA. RAINFALL RATES
UP TO 2 TO 3 INCHES PER HOUR WILL CONTINUE OVER THE NEXT FEW HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
ALL OF THE ISLAND OF KAUAI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 415 AM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2196 15967
2198 15976 2202 15979 2206 15979 2216 15971
2223 15956 2221 15950 2223 15949 2224 15940
$$
FOSTERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 24, 8:22 PM HST, 2 hours earlier.
Area forecast discussion, Mar 24, 8:22 PM HST, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 822 PM HST THU MAR 24 2016 .SYNOPSIS... A WEAK TROUGH WILL PUSH EASTWARD ACROSS THE ISLAND CHAIN TONIGHT THROUGH SATURDAY. AN UNSTABLE AIRMASS IS EXPECTED TO ACCOMPANY THE TROUGH AS IT MOVES THROUGH...BRINGING UNSETTLED WEATHER ALONG WITH THE POTENTIAL FOR HEAVY RAINFALL AND THUNDERSTORMS. THE TROUGH WILL SHIFT EAST OF THE STATE ON SUNDAY...WITH A DRIER AIRMASS MOVING BACK OVER THE ISLANDS. A COLD FRONT WILL THEN APPROACH FROM THE NORTHWEST ON MONDAY AND SLOWLY PUSH SOUTHEASTWARD THROUGH THE STATE MONDAY NIGHT THROUGH TUESDAY NIGHT. HIGH PRESSURE WILL THEN BUILD NORTH OF THE STATE DURING THE MIDDLE TO LATTER PART OF NEXT WEEK...WITH LIGHT TO MODERATE TRADES ALONG WITH A COOLER AND DRIER AIRMASS RETURNING TO THE ISLANDS. && .DISCUSSION... CURRENTLY AT THE SURFACE...A TROUGH OF LOW PRESSURE RUNS FROM SOUTHWEST TO NORTHEAST BETWEEN 20N163W AND 30N156W...OR AROUND 140 MILES TO THE WEST-NORTHWEST OF KAUAI. MEANWHILE...FAR NORTHEAST OF THE ISLANDS...A 1031 MB HIGH IS CENTERED NEAR 36N133W WITH RIDGING EXTENDING SOUTHWESTWARD INTO THE BIG ISLAND. ALOFT...A DEEPENING SHORTWAVE TROUGH IS EVIDENT IN WATER VAPOR IMAGERY LOCATED ABOUT 400 MILES WEST OF KAUAI. THIS FEATURE WILL TRACK EASTWARD AND HAVE A BIG IMPACT ON THE LOCAL WEATHER OVER THE NEXT COUPLE OF DAYS. LAST VISIBLE IMAGERY OF THE DAY SHOWS SCATTERED TO BROKEN CLOUDS OVER THE ISLANDS DUE TO THE SEA BREEZE CONVERGENCE OVER THE ISLANDS. RADAR IS SHOWING ISOLATED HEAVY SHOWERS AROUND THE STATE...WITH A FEW THUNDERSTORMS AND MORE WIDESPREAD SHOWERS OVER TO THE NORTHWEST OF KAUAI. THE UPPER LEVEL TROUGH WILL CONTINUE TO AMPLIFY WEST OF THE STATE TONIGHT...AND WILL MOVE THE SURFACE-BASED TROUGH NEAR KAUAI ON FRIDAY. DEEP LAYER MOISTURE WILL CONTINUE TO INCREASE THROUGH FRIDAY WITH PRECIPITABLE WATER /PW/ VALUES RISING TO BETWEEN 1.5 AND 1.8 INCHES ACROSS OAHU...KAUAI AND NIIHAU IN THE MORNING. FOR FRIDAY AND FRIDAY NIGHT...500 MB TEMPERATURES WILL CONTINUE TO COOL...DROPPING TO BETWEEN -12 AND -14 CELSIUS ACROSS THE WESTERN HALF OF THE STATE FRIDAY...AND CENTRAL PORTION OF THE STATE FRIDAY NIGHT. WE NOT ONLY EXPECT AN INCREASE IN SHOWER COVERAGE FOR THESE AREAS...THERE IS ALSO THE POTENTIAL FOR HEAVY RAINFALL AND THUNDERSTORMS AS THE ATMOSPHERE DESTABILIZES. SOUNDINGS SHOW 0-6 KM SHEAR VALUES OF 35 KT...THUS ORGANIZED THUNDERSTORMS WILL BE POSSIBLE. THE OVERLYING CLOUD COVER ON FRIDAY WILL LIKELY HAVE A BIG IMPACT ON WHETHER OR NOT SOME STRONG THUNDERSTORMS ARE ABLE TO DEVELOP...BUT IF ENOUGH HEATING IS REALIZED WHICH IS SUGGESTED BY SOME OF THE MODELS SHOWING SURFACE BASED CAPE VALUES RISING TO BETWEEN 2000 AND 2500 J/KG...SOME OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS. IN FACT...A SEVERE STORM OR TWO CAN/T ENTIRELY BE RULED OUT. FINALLY...THERE WILL BE THE POSSIBILITY OF SNOWFALL ON THE BIG ISLAND SUMMITS AS ATMOSPHERE DESTABILIZES ACROSS THE BIG ISLAND FRIDAY AND SATURDAY. THE DEEPER LAYERED MOISTURE MAY PASS JUST FAR ENOUGH TO THE NORTH FOR AN ADVISORY-TYPE IMPACT EVENT...BUT WE WILL KEEP A WATCH ON THIS. SATURDAY AND SATURDAY NIGHT... THE UPPER LEVEL TROUGH WILL PIVOT EASTWARD THROUGH THE DAY...SHIFTING THE SURFACE TROUGH EAST OF THE BIG ISLAND BY SATURDAY EVENING. DEEP LAYER MOISTURE AND MID-LEVEL TEMPERATURES WILL REMAIN CONDUCIVE FOR THUNDERSTORM DEVELOPMENT OVER MAUI COUNTY AND THE BIG ISLAND THROUGH SATURDAY EVENING...SO WILL KEEP A MENTION OF THUNDERSTORMS IN THE FORECAST IN THESE AREAS. ACROSS THE NIIHAU KAUAI AND OAHU...DEEP LAYER MOISTURE AND THE CHANCES FOR RAIN WILL BE DECREASING BEHIND THE PASSAGE OF THE UPPER LEVEL TROUGH. SUNDAY THROUGH NEXT THURSDAY... THE 12Z ECMWF AND 12Z GFS BOTH SHOW THE SURFACE AND UPPER LEVEL TROUGHS EAST OF THE BIG ISLAND BY DAYBREAK SUNDAY...WITH A DRIER AIRMASS OVERSPREADING THE STATE. A COLD FRONT WILL THEN APPROACH THE STATE FROM THE NORTHWEST ON MONDAY...AND TRACK SOUTHEASTWARD DOWN THE ISLAND CHAIN MONDAY NIGHT THROUGH TUESDAY NIGHT...WITH A BAND OF SHOWERS LIKELY ACCOMPANYING THE FRONT. HIGH PRESSURE IS THEN EXPECTED TO BUILD NORTH OF THE STATE DURING THE MIDDLE TO LATTER PART OF NEXT WEEK...WITH RELATIVELY DRY CONDITIONS EXPECTED ACROSS THE AREA. && .AVIATION... THUNDERSTORMS WEST THROUGH NORTH OF KAUAI ARE EXPECTED TO SPREAD TO AREAS AROUND THE SMALLER ISLANDS OVERNIGHT AND TOMORROW. LIGHT SURFACE WINDS WILL ALLOW FOR CONVECTION TO FORM OVER THE ISLANDS TOMORROW AFTERNOON...FURTHERING THE CHANCE FOR THUNDERSTORMS. GUSTY WINDS ARE POSSIBLE IN AND NEAR ANY THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WILL ALSO BRING REDUCED VISIBILITY AND CEILINGS. CURRENTLY NO AIRMETS ARE IN EFFECT. HOWEVER AS THE CLOUDS AND SHOWERS/THUNDERSTORMS MOVE OVER KAUAI...EXPECT AIRMET SIERRA TO BE POSTED FOR MOUNTAIN OBSCURATION ON KAUAI. ADDITIONAL AREAS COULD BE ADDED AS THE WEATHER SPREADS DOWN THE ISLAND CHAIN. && .MARINE... WATERS AROUND HAWAII ARE EXPECTED TO REMAIN BELOW HEADLINE THRESHOLDS THROUGH MONDAY WITH ONLY A SMALL NORTH NORTHWEST SWELL PEAKING TONIGHT FOLLOWED BY A SMALL NORTHWEST SWELL THIS WEEKEND. SURF WILL REMAIN BELOW ADVISORY LEVELS AND WINDS ARE EXPECTED TO REMAIN LIGHT. SMALL BACKGROUND SOUTH SWELLS WILL CONTINUE THROUGH THE PERIOD. A VERY LARGE NORTHWEST SWELL IS FORECAST TO ARRIVE TUESDAY AND PEAK LATE TUESDAY NIGHT...POSSIBLY BRINGING WARNING LEVEL SURF TO NORTH AND WEST FACING SHORES. THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH SATURDAY AS AN UPPER TROUGH SLOWLY TRACKS EASTWARD ACROSS THE ISLAND CHAIN. IF CONDITIONS WARRANT...SPECIAL MARINE WARNINGS MAY NEED TO BE ISSUED. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION/MARINE...FOSTER AVIATION...M BALLARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 5:26 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 24, 7:18 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Mar 24, 7:23 PM HST | Special Marine Warning | HFO | 112 min | |
| Mar 25, 4:15 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 25, 6:43 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 25, 8:58 AM HST | Flash Flood Watch | HFO | Honolulu, Kauai | 6 hr |
| Mar 25, 10:34 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 25, 1:07 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.